The most common medications that induce allergic drug reactions are penicillin antibiotics, with an incidence of allergic reaction that ranges from 1% to 10%. Although the most common allergic manifestations are cutaneous, the spectrum of immunologically mediated adverse reactions to penicillin is broad, including immunoglobulin E (IgE)-mediated anaphylaxis, T cell-mediated contact dermatitis, Ig-mediated hemolytic anemia, and immune complex-mediated serum sickness. Despite the availability of alternative antibiotics for treatment of patients who exhibit allergic reactions to penicillin, their future clinical management is greatly facilitated by proper evaluation of their penicillin allergy.

Weiss described a classification of allergic reactions based on the time of onset of symptoms relative to the administration of the penicillin. Reactions are characterized as immediate if they occur within 1 hour of penicillin administration and can include anaphylaxis, hypo-tension, laryngeal edema,urticaria/ angioedema, and wheezing. Accelerated reactions occur from 1 to 72 hours after exposure to penicillin and are...

You do not currently have access to this content.